Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 191, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 22, 2000, 4:09 PM CDT for Rice County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 22, 2000, 4:09 PM CDT (21:09 UTC)
- Expired
- Sep 22, 2000, 5:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Rice County, KS
The radar
The Wichita radar (KICT), 99 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 4:41 PM CDT | Hail 0.75 | Little River, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2164 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 222110 SVRICT KSC159-222200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 409 PM CDT FRI SEP 22 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RICE COUNTY IN CENTRAL KANSAS * UNTIL 500 PM CDT. * AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF LITTLE RIVER...OR ABOUT 23 MILES NORTHWEST OF HUTCHINSON...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR LITTLE RIVER AROUND 410 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES... WINDS UP TO 60 MILES AN HOUR... SEEK A STURDY SHELTER IMMEDIATELY! REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RICE COUNTY UNTIL 500 PM CDT. LAT...LON 3849 9816 3825 9808 3826 9796 3853 9795 RUNYAN NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:16 PM CDT, 53 minutes earlier.
Area forecast discussion, Sep 22, 3:16 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 316 PM CDT FRI SEP 22 2000 PRECIPITATION CHANCES AND TEMPERATURES THE MAIN FOCUS THIS AFTERNOON AS APPROACHING SYSTEM TO TAKE AIM ON THE AREA. FAIRLY ACTIVE PATTERN SETTING UP AS PACIFIC NW SYSTEM CURRENTLY COMING ONSHORE IS FORECAST TO REACH NRN COLO BY SUNDAY. IN THE MEANTIME...SFC FRONT BISECTING THE STATE WILL CONTINUE TO PUSH SWD AND REMAIN FOCUS FOR TSRA DEVELOPMENT INTO THE OVERNIGHT PERIOD. WILL CONTINUE TO LEAN TWRD THE ETA/AVN SOLNS FOR OVERALL FORECAST TREND. INITIAL CONCERN FOR PRECIPITATION DEVELOPMENT INTO THE EVENING AND OVERNIGHT HOURS AS AMS AHEAD OF SFC BOUNDARY BECOMING SOMEWHAT UNSTABLE AND CONVERGENCE EXPECTED TO INCREASE. THIS SYSTEM ALSO HAS SOMETHING WHICH HAS BEEN PREVIOUSLY LACKING...MOISTURE. LATEST SURFACE ANALYS SHOWS FRONT HAS BEEN SLOWING SOME ACROSS THE STATE WITH BEST PUSH OCCURING TO THE NORTH OVER NEBRASKA. WILL CONTINUE MENTION OF PRECIPITATION FOR MAINLY SOUTHERN AND EASTERN SECTIONS OF CWA OVERNIGHT. AS SFC BOUNDARY PUSHES SWD AND SLOWS...MODELS DEPICT OVERRUNNING SITUATION SETTING UP BY SUNDAY. EXPECT MOISTURE TO ALREADY BE IN PLACE AND WILL MENTION MAINLY SH/RA TYPE FOR SUNDAY. HOWEVER AS UPPER LOW NEARS...SOME ENERGY APPEARS TO BE EJECTED AHEAD OF IT WHICH MAY ENHANCE PRECIPITATION CHANCES OVER THE AREA. TEMPERATURES TO BE MARKEDLY COOLER OVER THE WEEKEND AS COLD AIR PUSHES SWD IN THE WAKE OF FRONT. GENERALLY PREFER MAV NUMBERS OVER NGM. IN THE EXTENDED...UPPER SYSTEM TO REMAIN INVOF KANSAS INTO MONDAY BEFORE BEING PUSHED MORE RAPIDLY TO THE EAST. REGION THEN TO BE IN NWRLY FLOW BEFORE SLIGHT UPPER RIDGING TAKES PLACE TOWARD WEEKS END. WILL CONTINUE MENTION AND OF PRECIPITATION AND COOLER TEMPERATURES THROUGH MONDAY. DRY CONDITIONS WITH ONLY SLIGHT WARMING EXPECTED FOR THE REMAINDER OF THE WEEK. FCSTID = 16 ICT 60 69 51 61 / 30 10 30 40 HUT 59 65 48 59 / 30 10 30 40 EWK 60 65 49 60 / 30 10 30 40 EQA 60 68 50 61 / 30 10 30 40 WLD 61 70 51 62 / 30 10 30 40 RSL 50 58 43 56 / 10 10 30 40 GBD 51 59 44 55 / 10 10 30 40 SLN 55 62 46 59 / 20 10 30 40 MPR 56 61 45 58 / 20 10 30 40 CFV 68 74 55 64 / 40 20 30 40 CNU 67 74 54 63 / 40 20 30 40 K88 65 73 53 63 / 40 20 30 40 .ICT...NONE.
In the hours before
Special weather statement, Sep 22, 12:26 PM CDT, 3 hours 43 minutes before
KSZ049-051>053-067>072-082-083-091>096-098>100-222200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1226 PM CDT FRI SEP 22 2000
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:
CENTRAL KANSAS:
CHASE MARION MCPHERSON
SALINE
SOUTH CENTRAL KANSAS:
BUTLER COWLEY HARPER
HARVEY KINGMAN RENO
SEDGWICK SUMNER
SOUTHEAST KANSAS:
ALLEN CHAUTAUQUA ELK
GREENWOOD LABETTE MONTGOMERY
NEOSHO WILSON WOODSON...
THE SYNOPSIS:
THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS PORTIONS OF
CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS LATE THIS AFTERNOON...
THROUGH THE OVERNIGHT HOURS. THE BEST CHANCE FOR ANY STORMS WILL BE
ALONG AND EAST OF A LINE FROM SALINA TO HUTCHINSON AFTER 4 PM...AND
ACROSS SOUTHEAST KANSAS DURING THE EVENING AND OVERNIGHT HOURS. THE
MAIN THREAT WITH ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WIND.
A COLD FRONT...EXTENDING ACROSS NORTHWEST KANSAS WILL PUSH ACROSS
MUCH OF THE STATE FROM LATE AFTERNOON THROUGH THE OVERNIGHT HOURS.
AHEAD OF THE FRONT...WARM...MOIST AND INCREASINGLY UNSTABLE AIR IS
IN PLACE. THIS SHOULD PROVIDE THE NECESSARY INGREDIENTS FOR THE
DEVELOPMENT OF THUNDERSTORMS.e
SPOTTER ACTIVATION MAY BE NECESSARY ALONG AND EAST OF A SALINA TO
HUTCHINSON LINE...AFTER 4 PM.The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 4:37 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 53 min |
| Sep 22, 5:06 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 54 min |
| Sep 22, 5:42 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 63 min |
| Sep 22, 6:36 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.